Alert archive / Illinois / Flash Flood Warnings in 2024
Flash Flood Warning 57, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Jul 16, 2024, 11:39 PM CDT for Jackson County, Union County, Williamson County, Illinois; Bollinger County, Cape Girardeau County, Perry County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2024, 11:39 PM CDT (04:39 UTC)
- Expired
- Jul 17, 2024, 5:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jackson County, IL, Union County, IL, Williamson County, IL, Bollinger County, MO, Cape Girardeau County, MO, Perry County, MO
The radar
The Paducah radar (KPAH), 86 km from the middle of the area, began a volume at 04:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 11:25 PM CDT, 14 minutes earlier. Its key messages:
- Scattered thunderstorms are expected this afternoon mainly to the south of a Poplar Bluff Missouri to Madisonville Kentucky line. A stray strong storm with gusty winds remains possible.
- Another round of showers and thunderstorms is expected to push eastward across the Quad State tonight. Heavy rainfall and flash flooding will be possible. The Flood Watch will continue as is through 7 AM Wednesday.
- A cooler and much less humid air mass will remain over the Quad State from Thursday through early next week.
- A small chance of thunderstorms returns Sunday and increases through next Tuesday. At this time, severe storms and widespread heavy rainfall are not anticipated.
Area forecast discussion, Jul 16, 11:25 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1125 PM CDT Tue Jul 16 2024
.KEY MESSAGES...
- Scattered thunderstorms are expected this afternoon mainly to
the south of a Poplar Bluff Missouri to Madisonville Kentucky
line. A stray strong storm with gusty winds remains possible.
- Another round of showers and thunderstorms is expected to push
eastward across the Quad State tonight. Heavy rainfall and
flash flooding will be possible. The Flood Watch will continue
as is through 7 AM Wednesday.
- A cooler and much less humid air mass will remain over the
Quad State from Thursday through early next week.
- A small chance of thunderstorms returns Sunday and increases
through next Tuesday. At this time, severe storms and
widespread heavy rainfall are not anticipated.
&&
.UPDATE...
Issued at 1125 PM CDT Tue Jul 16 2024
A band of showers and thunderstorms has recently developed over
the past hour in a zone centered from Perry County Missouri
across the Shawnee Hills of southern Illinois into the Pennyrile
region of western Kentucky. Low level convergence feeding into a
boundary slowly drifting southward will continue to support the
development of showers and thunderstorms overnight. With high
precipitable water values on the order of 2 to 2.25 inches,
thunderstorms will be very efficient rain makers, dropping as
much as 2 to 3 inches of rain per hour. And thunderstorms will
be slow moving given relatively weak flow aloft. As a result, we
have expanded the Flash Flood Watch east and south to include
much of southern Illinois, southeast Missouri, and a large part
of western Kentucky. Similar to last night, it's possible that
some locations may receive as much as 4 to 6 inches of rain by
daybreak, which could lead to considerable flooding in localized
areas.
&&
.DISCUSSION...
Issued at 320 PM CDT Tue Jul 16 2024
The Quad State will be in weak cyclonic flow aloft in the base
of an upper trough over Ontario and the Great Lakes. Two MCVs
will impact the region through tonight. The first is responsible
for ongoing flash flooding in Jefferson and Perry counties in
southern Illinois. It will ride along I-64 through sunset and
force scattered showers and storms over southern portions of the
region, generally south of a Poplar Bluff Missouri to
Madisonville Kentucky line. The shear is weak and instability is
considerably lesser than expected due to the ample cloud cover.
A stray strong to severe storm with gusty winds cannot be ruled
out.
The second MCV is located over southeast Kansas and will ride
eastward across the Quad State later tonight. It will likely
generate an area of showers and thunderstorms with torrential
rainfall as it moves through the region. The exact zone of
heaviest rainfall is hard to call, but in general, still seems
to be across the north. To this point the flooding concern has
been contained within the existing Flood Watch and the 1-2"
additional QPF is mostly within it, so will leave it alone and
let it go to expiration at 7 AM.
The cold front will push southeast through the Quad State
Wednesday. Although clouds could once again hamper heating ahead
of it to some extent, a juicy air mass should remain and allow
for scattered to numerous showers and storms along and ahead of
the front. Shear will once again be limited, and instability may
be as well, so organized severe storms are not expected at this
time. Heavy rainfall will be more isolated and generally
southeast the heavy rainfall expected through tonight, so
flooding concerns will also be limited Wednesday.
For Thursday through the weekend, the Quad State will be under
the influence of a persistent trough aloft and dry high
pressure at the surface. This will keep the area dry and
downright pleasant through at least Saturday. Highs will be in
the lower half of the 80s with low humidity and lows will be
around 60.
Some PoPs return to the forecast Sunday as a short wave trough
settles over the central Plains and the air mass tries in vain
to modify. The PoPs then ramp up to likely levels by next
Tuesday afternoon, as southwest flow aloft increases over the
region. The prospects for rainfall before then are rather slim,
despite the NBM PoPs. Temperatures will remain below normal
through next Tuesday.
&&
.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 652 PM CDT Tue Jul 16 2024
This forecast is certainly one of lower confidence given the
thunderstorm activity and sky cover that were both more
persistent than expected today. Many of the CAMs suggest the
potential for another round of thunderstorms later tonight into
early Wednesday morning. However, latest radar trends indicate
most of the new development is occurring along and south of the
Missouri-Arkansas border. My gut tells me that we may not see
all that much as most of the activity stays just south of the
area. However, with subtle energy forecast to shift east into
the area, will maintain a mention of showers and thunderstorms
in the forecast for now, and will amend as necessary later this
evening. Most model data also develops MVFR ceilings across the
area late tonight into Wednesday morning, with a transition to
VFR by Wednesday afternoon. Light winds tonight will gradually
become northwest at 5 to 10 knots by Wednesday afternoon.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch until 7 AM CDT Wednesday for ILZ075-080-081-
084>094.
MO...Flood Watch until 7 AM CDT Wednesday for MOZ076-086-087-100-
107>111.
IN...None.
KY...Flood Watch until 7 AM CDT Wednesday for KYZ004-005-007-010-
011-013>016-018>021.
&&
UPDATE...RJP
DISCUSSION...DRS
AVIATION...RJPHazardous weather outlook, Jul 16, 9:33 PM CDT, 2 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 933 PM CDT Tue Jul 16 2024 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-171100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 933 PM CDT Tue Jul 16 2024 /1033 PM EDT Tue Jul 16 2024/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight Showers and thunderstorms remain possible overnight, and some of those may produce heavy rainfall. A Flash Flood Watch remains in effect for portions of southeast Missouri and southwest Illinois until 7 AM Wednesday. Please refer to the Watch for details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered to numerous thunderstorms will be possible ahead of a cold front that will pass through the entire region Wednesday. Locally heavy rainfall and lightning will be the primary concerns. A small chance of thunderstorms returns to portions of the region Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jul 16, 6:22 PM CDT, 5 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
622 PM CDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM Flash Flood 5 WNW North City 38.03N 89.14W
07/16/2024 Franklin IL Emergency Mngr
Little Muddy River had risen out of its
banks.
&&
JGGLocal storm report, Jul 16, 9:05 PM CDT, 2 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
905 PM CDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM Flood 3 NNE Pinckneyville 38.12N 89.36W
07/16/2024 Perry IL Emergency Mngr
Beaucoup Creek out of its banks north of IL
154 and on to a few roadways.
&&
JGGLocal storm report, Jul 16, 9:13 PM CDT, 2 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
913 PM CDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Flash Flood 4 NNE Pinckneyville 38.14N 89.35W
07/16/2024 Perry IL Emergency Mngr
Water rescue along a Beaucoup Creek
tributary.
&&
JGGLocal storm report, Jul 16, 11:34 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1134 PM CDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM Flash Flood Woodlawn 38.33N 89.04W
07/16/2024 Jefferson IL Public
Delayed report. Highway 15 was impassable
due to high water just east of Woodlawn.
Storm total rainfall at this time was 5.5
inches.
&&
DWSThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 11:15 PM CDT | Flash Flood Warning | PAH | Daviess, Hopkins, McLean, Muhlenberg, Webster | 7 hr |
| Jul 17, 1:12 AM CDT | Flash Flood Warning | PAH | Hopkins, Muhlenberg | 5 hr |
| Jul 17, 1:15 AM CDT | Areal Flood Advisory | PAH | Crittenden, Livingston, McCracken | 4 hr |
| Jul 17, 1:50 AM CDT | Areal Flood Advisory | PAH | Caldwell, Christian, Crittenden, Hopkins, Livingston, Lyon and 2 more | 3 hr |
| Jul 17, 10:13 AM CDT | River Flood Warning | PAH | Alexander | 3 days |
Nearby
Flash Flood Warnings in Illinois, 2024Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.